At least 1.5 million Americans a year are injured after receiving the wrong medication or the incorrect dose, according to the Institute of Medicine, part of the National Academies of Science. Such incidents have more than doubled in the last decade.
The events over the last few days at Cedars-Sinai, and a case in Indiana last year in which three babies died after receiving an overdose of the same drug, offer a vivid illustration of the problems hospitals face.
In both cases, nurses mistakenly administered a concentration of heparin 1,000 times higher than intended, giving the patients a dose with a concentration of 10,000 units per milliliter instead of the correct dosage of 10 units per milliliter.
The packaging of the 10,000-unit dose of heparin looks very similar to that of the 10-unit dose. In both cases, each hospital received the drug from Illinois-based Baxter Healthcare Corp., one of seven companies that manufacture heparin, a generic drug.
But last month, in the wake of the Indiana deaths, Baxter began repackaging heparin to make the different doses more distinct, including adding a large "red alert" symbol on the more concentrated dose.
Even with the change, many hospitals are still working through the last of the old vials -- and in some cases have not yet received the new ones. A source close to the matter, who spoke on the condition of anonymity, told The Times on Wednesday that Cedars-Sinai was still using the old vials.
Richard Elbaum, a Cedars-Sinai spokesman, said Wednesday that the hospital had received Baxter's warning about medication errors after the Indiana incident, but he could not confirm whether the hospital had received the newly labeled vials.
"Healthcare is just beginning to realize how big a problem it has with patient safety," said Albert Wu, professor of health policy and management at Johns Hopkins University in Baltimore. "Errors are disturbingly common. The healthcare system has to take a step back and invest more in research and improving patient safety. Until it does, these kinds of incidents will keep happening."
Serious injuries associated with medication errors reported to the U.S. Food and Drug Administration increased from about 35,000 in 1998 to nearly 90,000 in 2005, according to a report published in the Archives of Internal Medicine. Of those cases, more than 5,000 deaths were tallied in 1998, but in 2005 more than 15,000 deaths were reported.
Heparin is one of five drugs most commonly associated with errors in hospitals, along with insulin, morphine, potassium chloride and warfarin, another blood thinner. The five drugs account for 28% of all errors that resulted in extended hospitalizations, according to a 2002 study by United States Pharmacopeia. All carry a high risk of injury if administered incorrectly.
The problem is causing so much concern that the Joint Commission, which accredits 85% of the nation's hospitals, has made the safe use of anticoagulants like heparin one of its top national patient safety goals for next year.
Three Cedars-Sinai patients -- reportedly including the newborn twins of actor Quaid and wife Kimberly -- had their intravenous catheters flushed Sunday with the high dose of heparin.
Hospital staff members identified their error by quickly testing the blood-clotting function of the patients, and two of the patients were given protamine sulfate, a drug that reverses the effects of heparin and helps bring blood-clotting function to normal. The celebrity-news website TMZ.com said the twins were in stable condition in the hospital's neonatal intensive care unit.
There are parallels to the problems involving the Quaid twins and a fatal heparin overdose last year at Methodist Hospital in Indianapolis. Officials there said a technician in the pharmacy mistakenly placed the more concentrated dose of the drug in a location designated for the less concentrated dose. The nurse was accustomed to only one dose being available in the neonatal intensive care unit and administered the incorrect dose.
Erin Gardiner, a Baxter spokeswoman, said that at both hospitals, "it appears that our product was misadministered."
After the Indiana deaths, Baxter and the FDA issued a statement warning "of the potential for life-threatening medication errors involving two heparin products," according to the agency's website. The statement said both concentrations came in similar-size vials that "use shades of blue as the prominent background color on the label."